Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

July 31, 2019Rush County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 31, 2019, 8:13 PM CDT for Rush County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2019, 8:13 PM CDT (01:13 UTC)
Expired
Jul 31, 2019, 8:45 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3327 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS83 KDDC 010113
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
813 PM CDT Wed Jul 31 2019
 
KSZ046-010145-
Rush KS-
813 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR RUSH COUNTY UNTIL 845 PM CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Timken, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
La Crosse, Otis, Bison, Rush Center, Timken, Nekoma, Hargrave,
Shaffer and Loretta.

LAT...LON 3835 9903 3837 9949 3863 9946 3866 9903
TIME...MOT...LOC 0113Z 278DEG 21KT 3844 9919 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 31, 6:03 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 6:03 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
603 PM CDT Wed Jul 31 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Thursday)
Issued at 202 PM CDT Wed Jul 31 2019

Very weak cyclogenesis will be developing are area of enhanced
surface convergence across southwest and central Kansas late this
afternoon through the overnight. The CAMs have been showing for
many runs now isolated to scattered convection within this low
pressure area as early as 21 UTC, initiating in far southwest
Kansas and expanding into the I-70 corridor around Hays and
Wakeeney by around 7 or 8 pm. Deep layer shear is generally weak
as the upper ridge has dominated the area for days, however steep
mid level lapse rates will promote deep updrafts and a threat for
perhaps a marginally severe wind gust and locally heavy rain and
lightning continuing through the late evening hours far beyond
sunset. Beyond the convective threat through the late evening, the
lows tonight should be very warm in the mid 70s across the
central Kansas counties, and not as warm out in the higher
elevation counties near the Colorado line.

.LONG TERM...(Thursday night through Wednesday)
Issued at 221 PM CDT Wed Jul 31 2019

A cold front on Friday may be the focus for a few thunderstorms,
again weakly sheared, so severe threat should be minimal. Light
easterly upslope will develop after the frontal passage, with a
number of days to follow with continued persistent upper ridging
across the southern Rockies and central/southern High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 602 PM CDT Wed Jul 31 2019

A few isolated thunderstorms will drift slowly eastward across
west central into central Kansas through late this evening,
potentially affecting KHYS. Otherwise, VFR conditions will
prevail in the vicinity of all TAF sites through early Thursday
afternoon. South-southwest winds 10 to 20kt will persist through
early Thursday as a surface low remains anchored in extreme
southeast Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74 102  73  94 /  20   0  10   0
GCK  72 101  69  92 /  40   0  10  10
EHA  71 100  69  93 /  10   0  10  20
LBL  71 101  72  93 /  10   0  10  10
HYS  72  96  71  89 /  40   0  20  10
P28  74 103  75  97 /  10   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
500 AM CDT Wed Jul 31 2019

KSZ030-031-043>046-061>066-074>081-084>090-011000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
500 AM CDT Wed Jul 31 2019 /400 AM MDT Wed Jul 31 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Hot daytime temperatures could lead to heat indices approaching
105 degrees over parts of central and south central Kansas this
afternoon.

Isolated to widely scattered thunderstorms will be possible over
west central and southwest Kansas later this afternoon and
evening. A few of the storms could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 31, 7:14 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
714 PM CDT Wed Jul 31 2019

KSZ030-031-045-046-010100-
Rush KS-Trego KS-Ellis KS-Ness KS-
714 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NESS...SOUTHEASTERN
TREGO...EASTERN LANE...NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES
UNTIL 800 PM CDT...

At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Antonino to near Beeler.
Movement was east at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hays, Ellis, Ness City, Catherine, Ransom, McCracken, Brownell,
Yocemento, Cedar Bluff, Munjor, Arnold, Toulon, Antonino and Riga.

LAT...LON 3894 9905 3842 9978 3848 10025 3850 10025
      3894 9967
TIME...MOT...LOC 0014Z 275DEG 21KT 3883 9949 3851 10015

JJOHNSON
Local storm report, Jul 31, 7:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     LA CROSSE               38.53N 99.31W
07/31/2019  E60 MPH          RUSH               KS   LAW ENFORCEMENT

&&

GT
Local storm report, Jul 31, 7:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     HAYS                    38.85N 99.27W
07/31/2019  M46 MPH          ELLIS              KS   AWOS

            AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS
            SITE.

&&

GT
Special weather statement, Jul 31, 7:57 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
757 PM CDT Wed Jul 31 2019

KSZ031-046-010130-
Rush KS-Ellis KS-
757 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSH AND SOUTHEASTERN
ELLIS COUNTIES UNTIL 830 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Pfeifer, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Hays, Victoria, Walker, Catherine, Schoenchen, Liebenthal, Loretta,
Yocemento, Pfeifer, Toulon, Munjor and Antonino.

LAT...LON 3865 9904 3862 9947 3894 9945 3894 9904
TIME...MOT...LOC 0057Z 278DEG 21KT 3873 9916

JJOHNSON
Local storm report, Jul 31, 7:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     1 ESE HAYS              38.87N 99.29W
07/31/2019                   ELLIS              KS   PUBLIC

            2 POWER POLES SNAPPED.

&&

GT
Special weather statement, Jul 31, 8:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
813 PM CDT Wed Jul 31 2019

KSZ046-010145-
Rush KS-
813 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR RUSH COUNTY UNTIL 845 PM CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Timken, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
La Crosse, Otis, Bison, Rush Center, Timken, Nekoma, Hargrave,
Shaffer and Loretta.

LAT...LON 3835 9903 3837 9949 3863 9946 3866 9903
TIME...MOT...LOC 0113Z 278DEG 21KT 3844 9919

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:05 PM CDTSpecial Weather StatementDDCGray40 min
Jul 31, 7:14 PM CDTSpecial Weather StatementDDCEllis, Ness46 min
Jul 31, 7:20 PM CDTSevere Thunderstorm WarningDDCRush55 min
Jul 31, 7:57 PM CDTSpecial Weather StatementDDCEllis33 min
Jul 31, 8:38 PM CDTSpecial Weather StatementDDCRush37 min
Jul 31, 8:45 PM CDTSpecial Weather StatementDDCStafford30 min
Jul 31, 9:13 PM CDTSpecial Weather StatementDDCStafford47 min
Aug 1, 3:01 AM CDTHeat AdvisoryDDCBarber, Clark, Comanche17 hr
Aug 1, 6:19 PM CDTSpecial Weather StatementDDCStanton41 min
Aug 1, 6:28 PM CDTSpecial Weather StatementDDCKearny32 min
Aug 1, 6:58 PM CDTSpecial Weather StatementDDCHamilton, Kearny47 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.